A recent study in the Journal of the American Medical Association on the increased risk of venous thromboembolism in cancer patients taking bevacizumab(Drug information on bevacizumab) (Avastin) resulted in a flurry of letters to the editor decrying the link between the two.
In the original meta-analysis, Shobha Rani Nalluri, MD, and colleagues from the medical oncology division at Stony Brook University in New York, concluded from their findings that the use of bevacizumab was significantly associated with an increased risk of developing venous thromboembolism (JAMA 300:2277-2285, 2008).
The researchers evaluated 15 randomized controlled trials involving 7,956 patients and found that those receiving bevacizumab had an all-grade and high-grade venous thromboembolism (VTE) rate of 11.9% and 6.3%, respectively.
Patients on bevacizumab had a relative risk of 1.33 compared with controls. The relative risk remained the same for a low dose of bevacizumab (2.5 mg/kg per week) as well as a high dose (5 mg/kg per week) at 1.31.
Because the authors failed to distinguish between incidence per treatment episode and incidence per unit of time, the conclusions may be erroneous, according to a letter by David R. Minor, MD, from San Francisco’s California Pacific Medical Center (JAMA 301:1434, 2009).
“In oncology clinical trials such as those reviewed, patients are generally not treated for a predetermined fixed period of time; rather, they are treated until their cancer shows evidence of progression on computed tomographic scans, at which time the patient is removed from the trial and further adverse events are not recorded beyond 30 days after the end of treatment,” he wrote.
Since bevacizumab is a beneficial oncology drug, the patients in the trials stayed on treatment much longer than placebo, giving them more time to develop adverse events, according to Dr. Minor.
Another letter states it is unclear whether VTEs are due to cancer, chemotherapy, bevacizumab, or other factors.
All of the 15 randomized controlled trials in the meta-analysis evaluated the use of bevacizumab in combination with chemotherapy or cytokines, which may be the cause of the VTEs, according to Javier Cortes, MD, PhD, and colleagues from the oncology department at Vall d’Hebron University Hospital in Barcelona (JAMA 301:1434-1435, 2009).
“A conclusion that bevacizumab is a major risk factor for VTEs in cancer patients should be made very cautiously. In none of the three large RCTs in breast cancer was bevacizumab associated with a statistically significant increase in the risk of VTE,” Dr. Cortes’ group wrote.
In a third letter, Saadettin Kilickap, MD, from the medical oncology department at Hacettepe University Institute of Oncology in Ankara, Turkey, attributed a high incidence of VTEs in a subset of the population (colorectal cancer patients) to treatment with 5-fluorouracil via a central venous catheter (JAMA 301:1435, 2009).
In response, David Chu, MD, and Shenhong Wu, MD, PhD, co-authors of the original meta-analysis, wrote that they recognized that potential biases may exist because of possible differences in follow-up times or related chemotherapies between bevacizumab and control groups.
However, the researchers reiterated that they had analyzed three trials in which bevacizumab was not associated with significant progression-free survival and one trial in which follow-up time was not significantly different between the bevacizumab group and the controls.
“We found that the relative risk of venous thromboembolism with bevacizumab from these four (trials) was 1.39,” they wrote. “In addition, the relative risk was 1.32 from 10 (trials) in which the follow-up time was not specified for bevacizumab group and control, and bevacizumab was associated with significantly prolonged time to progression. Thus, it appears that the potential bias may be limited,” Dr. Wu and Dr. Chu said (JAMA 301:1435-1436, 2009).